Arizona, 2005

Damaging Wind in Arizona, June 23, 2005

June 23, 2005 · NWS TWC · 1 event in 1 county or zone

High pressure centered over the southern plains helped to maintain enough moisture across Southeast Arizona to prompt the development of showers and thunderstorms. Although most storms stayed over higher terrain and were non-threatening, one thunderstorm that developed in Central Pima County caused wind damage and produced significant rainfall in the community of Queens Well (which is about 27…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure centered over the southern plains helped to maintain enough moisture across Southeast Arizona to prompt the development of showers and thunderstorms. Although most storms stayed over higher terrain and were non-threatening, one thunderstorm that developed in Central Pima County caused wind damage and produced significant rainfall in the community of Queens Well (which is about 27 miles to the Northeast of the community of Sells). The Queens Well rain gage reported 0.74 inch of rain in 25 minutes as the thunderstorm moved through the area. Additionally, several residents reported wind damage to their property including; damage to a screen door, an uprooted tree, roofing damage on several homes, and damage to a ramada. Based on the above damage reports the wind gusts was most likely not in the severe criteria and was estimated to be about 43 knots (49 mph). The thunderstorm was shorted lived lasting only about 25 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 23, 2:25 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST THU JUN 23 2005

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS
WILL BE PUSHED EASTWARD WITH THE ADVANCEMENT OF AN UPPER LEVEL
LOW...CURRENTLY SITTING OFF THE NORTHERN CA COAST. ENOUGH MOISTURE
WILL BE MAINTAINED OVER AZ TO SUPPORT AREAS OF AFTERNOON AND EVENING
THUNDERSTORMS THROUGH SUNDAY AFTERNOON. WITH THE LOW MOVING IN...THE
MOISTURE WILL BE PUSHED EASTWARD ENDING THE CHANCES OF
THUNDERSTORMS. OTHERWISE...NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES CAN BE ANTICIPATED OVER THE WEEKEND AS HIGH PRESSURE
ALOFT REMAINS IN CONTROL.
&&

.DISCUSSION...ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS ARE
PRESENT AT THIS TIME IN GRAHAM AND COCHISE COUNTIES...MAINLY STAYING
OVER THE HIGHER ELEVATIONS...WITH KEMX RADAR COMPOSITE REFLECTIVITY
INDICATING ECHOES OF 35-50 DBZ. VISIBLE SATELLITE IMAGERY INDICATED
THE BEST DEVELOPMENT IN A LINE MAINLY TO THE EAST OF TUCSON...AS
WELL AS IN THE FLAGSTAFF AREA. CLOUD COVER ACROSS THE AREA HAS KEPT
TEMPERATURES COOLER...WITH THE HIGHS SO FAR TODAY RUNNING 5-8
DEGREES LOWER THAN WHAT THEY HAVE BEEN THE PAST FEW DAYS.

ISOLATED-SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP...MAINLY IN THE
ERN PORTIONS OF OUR CWA...TOMORROW AFTERNOON. PROGS INDICATE THAT
MID/HIGH LEVEL MOISTURE WILL REMAIN ACROSS SE AZ THROUGH SAT...WITH
SOME DRYING ACROSS FAR WRN SECTIONS BY LATE SUN. WITH THE DRYING
TAKING PLACE...THUNDERSTORM CHANCES WILL DECREASE INTO THE WEEKEND.

MODELS ARE IN AGREEMENT WITH DROPPING THE LOW OFF THE NORTHERN CA
COAST SWD...WITH THE GFS INDICATING THE TROUGH AXIS TO BE CENTERED
OVER NV...ERN CA...AND WRN AZ BY MONDAY AFTERNOON. EXPECT
TEMPERATURES TO GRADUALLY DECREASE...TRENDING CLOSER TO CLIMATOLOGY
BY SUNDAY. PROGS STILL INDICATE A DRIER SCENARIO STARTING MON AS
FLOW ALOFT BECOMES INCREASINGLY SWLY IN RESPONSE TO TROUGH OVER THE
GREAT BASIN/SRN CA REGION. THUS WILL CONTINUE WITH DRY FORECAST
AREAWIDE MON-WED.
&&

.FIRE WEATHER...LINGERING MOISTURE...IN THE ERN PORTIONS OF OUR
CWA...HAS RESULTED IN SCATTERED THUNDERSTORM DEVELOPMENT THIS
AFTERNOON IN GRAHAM AND COCHISE COUNTIES. A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE MAINLY ACROSS FIRE
ZONE 146 AND EASTERN 148 ON FRIDAY WITH DRY CONDITIONS EXPECTED
ELSEWHERE. EXPECT LOCALLY GUSTY AFTERNOON WINDS DUE TO STRONG
DAYTIME HEATING...ALONG WITH STRONGER GUSTS NEAR THUNDERSTORMS.

&&

.CLIMATE...RECORD HIGH LOWS HAVE EITHER BEEN TIED OR EXCEEDED AT
KTUS THE PAST THREE MORNINGS...INCLUDING THIS MORNING. ON THE
21ST...THE PREVIOUS RECORD OF 82...SET BACK IN 1996...WAS TIED. ON
THE 22ND...THE PREVIOUS RECORD OF 82...SET BACK IN 1970... WAS BROKE
WITH A LOW OF 83. ON THE 23RD...THE PREVIOUS RECORD OF 80...SET BACK
IN 1936...WAS TIED. THIS TIES FOR NINTH LONGEST RUN OF CONSECUTIVE
DAYS WITH LOW TEMPERATURES OF 80 DEGREES OR HIGHER. THE LAST TIME WE
HAD THREE OR MORE CONSECUTIVE DAYS WITH LOWS OF 80 DEGREES OR HIGHER
WAS IN AUGUST OF 2003.

THE LONGEST RUN OF CONSECUTIVE DAYS WITH LOWS OF 80 DEGREES OR
HIGHER WAS 8 DAYS SET BACK IN 1990...JUNE 24-JULY 1.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FISHLER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 23, 12:24 PM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1224 PM MST THU JUN 23 2005

AZZ031-032-241400-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1224 PM MST THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...BUT NO SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-033>035-241400-
SOUTHEAST PINAL COUNTY-NORTHERN GREENLEE COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1224 PM MST THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA...ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE AREA THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS WILL GENERALLY
BE LIGHT...BUT STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE
STORMS. MOST OF THE ACTIVITY WILL DISSIPATE AROUND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 92 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 23, 8:40 PM MST to 9:05 PM MST
Where
Pima County, 27 mi NE of Sells
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -111.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452084.